Alert archive / Illinois / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Paducah, KY

April 19, 2009Jefferson County, Illinois

NWS Paducah, KY issued this flash flood warning at Apr 19, 2009, 9:48 PM CDT for Jefferson County, Illinois. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2009, 9:48 PM CDT (02:48 UTC)
Expired
Apr 19, 2009, 11:45 PM CDT
In force
117 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 101 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 200248
FFWPAH
ILC081-200445-
/O.NEW.KPAH.FF.W.0009.090420T0248Z-090420T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
948 PM CDT SUN APR 19 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1145 PM CDT

* AT 942 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM PERSISTENT SHOWERS AND THUNDERSTORMS OVER THE WARNED 
  AREA. A VEHICLE WAS SWEPT OFF A HIGHWAY BY FLASH FLOOD WATERS
  SINCE 9 PM. HIGHWAY 142 WAS CLOSED AT THE INTERSTATE 64 OVERPASS.
  THOUGH THE RAIN IS ENDING...PERIODS OF SHOWERS AND RUNOFF FROM 
  EXCESSIVE RAINFALL IN THE PAST FEW HOURS WILL CAUSE DANGEROUS
  FLOODING OF CREEKS AND LOW AREAS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLAWN...
  MOUNT VERNON AND BLUFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3814 8873 3814 8913 3845 8911 3845 8873

$$

YORK
1 follow-up statement
135 
WGUS73 KPAH 200400
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1000 PM CDT SUN APR 19 2009

ILC081-200445-
/O.CON.KPAH.FF.W.0009.000000T0000Z-090420T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON IL-
1000 PM CDT SUN APR 19 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

AT 1056 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
CONDITIONS WERE IMPROVING. HIGHWAY 142 WAS OPEN BUT STILL A PROBLEM 
SPOT AT THE INTERSTATE 64 OVERPASS. A FEW SECONDARY ROADS WERE UNDER 
WATER. RAIN HAS ENDED AND FLOOD WATER IS RECEDING...SO THE WARNING 
WILL BE ALLOWED TO EXPIRE AT 1145 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODLAWN...
MOUNT VERNON AND BLUFORD

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3814 8873 3814 8913 3845 8911 3845 8873

$$

YORK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 7:52 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 19, 7:52 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
752 PM CDT SUN APR 19 2009

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAFS

&&

.PREV DISCUSSION /123 PM CDT SUN APR 19 2009/...
UPPER LOW OVER NW ARKANSAS EARLY THIS AFTERNOON...WITH CONSIDERABLE
BREAKS IN THE CLOUDS OVER SE MISSOURI INTO WRN KENTUCKY.
DESTABILIZATION CONTINUES...AND WITH THE APPROACH OF THE UPPER LOW...
EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE...WITH ISOLD STRONG TO
SEVERE STORMS POSSIBLE OVER THE SOUTHERN PARTS OF THE AREA. SEVERE
THUNDERSTORM WATCH CURRENTLY IN EFFECT FOR SE MISSOURI...AND THIS
MAY BE EXPANDED EAST WITH TIME.

THE LOW WILL OPEN UP TONIGHT AND MOVE ENE TO THE OHIO VALLEY REGION.
WILL DIMINISH POPS AND BACK OFF WORDING TO JUST SHOWERS OVERNIGHT.
WILL LINGER POPS MONDAY...PRIMARILY AFTERNOON AND EVENING...AND KEEP
OUR THUNDER MENTION GOING AS BOTH THE MODELS CONTINUE TO SHOW A
POCKET OF INSTABILITY ROTATING ACROSS THE REGION. WILL LINGER WRAP
AROUND CHANCE POPS ACROSS THE EAST TUESDAY...THEN DRY THINGS OUT
FOR TUESDAY NIGHT AND WEDNESDAY...AS THE LOW DEPARTS AND WEAK HIGH
PRESSURE BUILDS IN FROM THE WEST. TEMPS WERE A BLEND OF MAV AND MET.

FOR THE PERIOD THURSDAY THROUGH SUNDAY...PATTERN IS STILL FORECAST
TO AMPLIFY...TO A EAST U.S. RIDGE AND WEST CONUS TROF...WITH LITTLE
CHANCE OF PRECIPITATION. TEMPERATURES WILL BE ABOVE NORMAL...DUE TO
THE PRESENCE OF A STRONG SURFACE HIGH ANCHORED OVER THE SOUTHEAST
ATLANTIC COAST REGION...RESULTING IN PERSISTENT WARM SOUTHERLY FLOW
ACROSS THE REGION.

&&

.AVIATION...
A GENERAL DECREASE IN CEILING HEIGHTS IS EXPECTED TONIGHT AS WINDS
BECOME NORTHWEST IN THE WAKE OF A COLD FRONT MOVING EAST ACROSS
SOUTHERN ILLINOIS THIS EVENING. SOME PATCHY IFR CONDITIONS ARE
POSSIBLE AT KPAH/KCGI...BUT IFR SHOULD PREVAIL OVERNIGHT AROUND
KEVV/KOWB. THUNDERSTORMS AROUND KEVV/KOWB WILL DIMINISH OR MOVE EAST
OF THOSE SITES BY 04Z. WIDESPREAD RAIN OR SHOWERS WILL CONTINUE MUCH
OF THE NIGHT NORTH AND EAST OF KPAH. IMPROVEMENT IN CIGS WILL OCCUR
BY MID MORNING MONDAY...AND KPAH/KCGI WILL LIKELY SCATTER OUT BY
NOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...MY
Hazardous weather outlook, Apr 19, 9:40 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
940 PM CDT SUN APR 19 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
940 PM CDT SUN APR 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER AT
CARMI...AND THE WABASH RIVER AT NEW HARMONY. PLEASE REFER TO THE
LATEST FLOOD ADVISORIES FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE DURING THE DAY MONDAY ACROSS ALL BUT
THE OZARK FOOTHILL REGION OF SOUTHEAST MISSOURI. ISOLATED SEVERE
STORMS CANNOT BE RULED OUT...ESPECIALLY OVER SOUTHEAST ILLINOIS...
SOUTHWEST INDIANA AND WESTERN KENTUCKY.

MINOR FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER AT
CARMI...AND THE WABASH RIVER AT NEW HARMONY. PLEASE REFER TO THE
LATEST FLOOD ADVISORIES FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION CANNOT BE RULED OUT FOR MONDAY.

In the hours before

Special weather statement, Apr 19, 5:29 PM CDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
529 PM CDT SUN APR 19 2009

ILZ081-082-085-086-089-090-092>094-KYZ003>005-MOZ110>112-114-
192330-
FRANKLIN-HAMILTON-WILLIAMSON-SALINE-JOHNSON-POPE-ALEXANDER-
PULASKI-MASSAC-CARLISLE-BALLARD-MCCRACKEN-STODDARD-SCOTT-
MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...WEST FRANKFORT...MCLEANSBORO...HERRIN...
HARRISBURG...VIENNA...GOLCONDA...CAIRO...MOUND CITY...
METROPOLIS...BARDWELL...WICKLIFFE...PADUCAH...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
529 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ADVISORY...

A LINE OF STRONG THUNDERSTORMS WILL BRING GUSTY WINDS AND SMALL
HAIL AS IT MOVES ACROSS PARTS OF SOUTHERN ILLINOIS...EXTREME
SOUTHEAST MISSOURI...AND INTO WESTERN KENTUCKY. BY 630 PM...THE
LINE OF STORMS WILL EXTEND FROM MCLEANSBORO ILLINOIS...SOUTH
ACROSS HARRISBURG...TO BETWEEN PADUCAH KENTUCKY AND CAIRO
ILLINOIS...TO BETWEEN NEW MADRID AND SIKESTON MISSOURI.

SOME OF THESE STORMS WILL CONTAIN HAIL UP TO THE SIZE OF DIMES
ALONG WITH WIND GUSTS FROM 40 TO 45 MPH.

STORM MOVEMENT IS EAST AT 35 MPH.

YORK
Special weather statement, Apr 19, 7:01 PM CDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
701 PM CDT SUN APR 19 2009

KYZ012-017-200115-
TRIGG-CHRISTIAN-
INCLUDING THE CITIES OF...CADIZ...HOPKINSVILLE
701 PM CDT SUN APR 19 2009

...SIGNIFICANT WEATHER ADVISORY...

A CLUSTER OF STRONG THUNDERSTORMS WILL BRING GUSTY WINDS AND
SMALL HAIL AS IT MOVES ACROSS PARTS OF WESTERN KENTUCKY...FROM
NEAR LINTON...NORTHEAST TO NEAR HOPKINSVILLE AND CROFTEN.

THESE STORMS HAVE A HISTORY OF PRODUCING HALF INCH HAIL. IN
ADDITION...WINDS MAY GUST FROM 40 TO 45 MPH.

STORM MOVEMENT IS NORTHEAST AT 30 MPH.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:00 PM CDTAreal Flood AdvisoryPAHJackson, Perry3 hr
Apr 19, 8:02 PM CDTAreal Flood AdvisoryPAHJackson, Perry3 hr
Apr 19, 10:08 PM CDTAreal Flood AdvisoryPAHHamilton, Wayne11 days
Apr 20, 11:46 AM CDTRiver Flood WarningPAHAlexander, Pulaski70 hr

Nearby

Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.